Just when you think you’re jogging along in your OK-enough-I-guess rut, Sheep Happens.
I am an N and a J (the other letters flip-flop on me depending on my mood when I’m taking the test), so I make sense of the Universe by logic and deduction to the best of my ability. So I *think* this all started when I got kidney stone surgery last year.
My urologist put her foot down, having seen me many times for this, and I ended up with an endocrinology workup which showed that all I needed was a huge mucking dose of Vitamin D. So I took it (am taking it still), and as a result. . . my mild but chronic depression gradually faded away.
As many before me have likened it, it was like some cobwebs got swept away. And gradually I noticed that my years-old anxiety seemed to be ratcheting up. We raised my mood stabilizer—and it actually got worse.
In a phone session, my prescriber and I had a simultaneous epiphany: It wasn’t anxiety, it was an extra-pyramidal effect called akathisia. Bad news. I needed to come off the drug.
We tapered me off relatively quickly because the akathisia is really hellish (think of having had too much coffee and wanting to shake out your entire body, all the while some brain chemical or other is saying “Danger, Will Robinson!”), and here I am.
At first, the “anxiety” morphed at first into plain old fear: What will happen? I’m off my meds! Aieeee!! Visions of my manic episodes flashed, coupled with terror of their depressive partners. Would I go back on the rollercoaster?
Well, not necessarily. My life is really stable right at the moment, and while I was on the drug, I did a decade’s worth of work on the trauma that pushed me onto the ride to begin with. I figured, there are other stabilizers out there we can try if we need them, so let’s poke our nose out and see what the world is like.
And the answer is, really intense! It’s sort of like being on an epistemological acid trip. I feel a little naïve. All those years the drug was keeping me stable, it was doing other things as well—and it turns out that those things meant it was buffering me from my emotions. And both my PTSD and my ADHD are like kids on a holiday right now: Whooo hypervigilance! Focus? What’s that?
Yet despite all, it feels like a normal and healthy process. My brain is Doing Stuff as it readjusts to life without the drug, and I kinda need to stay out of the way.
The first thing I noticed was that I am experiencing pleasant sensations more intensely: Washing my face was its own mini-epiphany of the joys of warmth and friction. Of course, there’s a flip side: I have become what a co-worker charitably called “irritable,” partly due to my getting a lot less sleep, I suspect.
(I am still on a fistful of pills, what with the heart disease and fibro and all, as well as the possibly-not-as-needed-now anxiolytics. But in the recovery world, they’re just the backup singers.)
So in short, I am having a neuro sheepstorm. I took advantage of my accrued leave, and bugged out of work for two weeks, almost before I said anything I really shouldn’t have. My plan is to just catch up with who I am now and what my dealio is: I’ve lost 100 pounds; I turn 60 this year; my creative process has been on a slow but persistent uptick. And now I’m off my meds.